EconPapers    
Economics at your fingertips  
 

A fixed-bandwidth view of the pre-asymptotic inference for kernel smoothing with time series data

Min Seong Kim, Yixiao Sun () and Jingjing Yang

Journal of Econometrics, 2017, vol. 197, issue 2, 298-322

Abstract: This paper develops robust testing procedures for nonparametric kernel methods in the presence of temporal dependence of unknown forms. Based on the fixed-bandwidth asymptotic variance and the pre-asymptotic variance, we propose a heteroskedasticity and autocorrelation robust (HAR) variance estimator that achieves double robustness — it is asymptotically valid regardless of whether the temporal dependence is present or not, and whether the kernel smoothing bandwidth is held constant or allowed to decay with the sample size. Using the HAR variance estimator, we construct the studentized test statistic and examine its asymptotic properties under both the fixed-smoothing and increasing-smoothing asymptotics. The fixed-smoothing approximation and the associated convenient t-approximation achieve extra robustness — it is asymptotically valid regardless of whether the truncation lag parameter governing the covariance weighting grows at the same rate as or at a slower rate than the sample size. Finally, we suggest a simulation-based calibration approach to choose smoothing parameters that optimize testing oriented criteria. Simulation shows that the proposed procedures work very well in finite samples.

Keywords: Heteroskedasticity and autocorrelation robust variance; Calibration; Fixed-smoothing asymptotics; Fixed-bandwidth asymptotics; Kernel density estimator; Local polynomial estimator; t-approximation; Testing-optimal smoothing-parameter choice; Temporal dependence (search for similar items in EconPapers)
JEL-codes: C12 C14 C22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407616302305
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A Fixed-bandwidth View of the Pre-asymptotic Inference for Kernel Smoothing with Time Series Data (2016) Downloads
Working Paper: A Fixed-bandwidth View of the Pre-asymptotic Inference for Kernel Smoothing with Time Series Data (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:197:y:2017:i:2:p:298-322

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-06-25
Handle: RePEc:eee:econom:v:197:y:2017:i:2:p:298-322